Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are rare but severe adverse cutaneous drug reactions that are to be considered medical emergencies. The average reported mortality rate for SJS is 1-5%, and up to 25-35% for TEN. TEN and SJS are characterized by more or less extensive painful erythematous and erosive lesions of the skin, conjunctiva and mucous membranes resulting from massive apoptosis of epithelial cells, and are considered to be two ends of a spectrum of severe epidermolytic adverse cutaneous drug reactions, differing only by their extent of skin detachment. Drugs including allopurinol, antibiotics, anticonvulsants and NSAIDs of the oxicam type are the main cause of SJS/TEN in most cases. Recent evidence supports a genetic susceptibility to SJS and TEN as exemplified by the strong association observed in Han Chinese between the human leukocyte antigen HLA-B*1502, and SJS induced by carbamazepine. Diagnosis relies mainly on clinical signs together with the histological analysis of a skin biopsy showing typical full-thickness epidermal necrolysis due to extensive keratinocyte apoptosis. Differential diagnoses include autoimmune bullous dermatoses, acute generalized exanthematous pustulosis, disseminated fixed bullous drug eruption and staphyloccocal scalded skin syndrome. Due to the high risk of mortality, management of patients with SJS/TEN requires rapid diagnosis, evaluation of the prognosis using SCORTEN, rapid identification and interruption of the culprit drug, specialized supportive care ideally in an intensive care unit, and the consideration of immunomodulatory agents such as high-dose intravenous immunoglobulin.